Alert archive / Wisconsin / Gale Warnings in 2009

Gale Warning 10, NWS Milwaukee, WI

May 9, 2009

NWS Milwaukee, WI issued this gale warning at May 9, 2009, 7:25 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2009, 7:25 AM CDT (12:25 UTC)
Expired
May 9, 2009, 11:00 AM CDT
In force
4 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WHUS73 KMKX 091225
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
725 AM CDT SAT MAY 9 2009

...RAPID INCREASE IN WINDS AND WAVES THIS MORNING...

.DEEPENING LOW PRESSURE WILL MOVE ACROSS LAKE MICHIGAN THIS
MORNING AND RAPIDLY EASTWARD INTO THE EASTERN GREAT LAKES LATER
TODAY. BLUSTERY NORTH GALES WILL GUST TO 35 KNOTS AT TIMES THIS
MORNING. 

THESE WINDS WILL CAUSE WAVES TO QUICKLY BUILD TO 3 TO 7 FEET.
HOWEVER...THE HAZARDOUS CONDITIONS WILL ONLY LAST A SHORT PERIOD
OF TIME AS WINDS AND WAVES WILL RAPIDLY SUBSIDE THIS AFTERNOON.

LMZ643>646-091600-
/O.UPG.KMKX.SC.Y.0039.000000T0000Z-090509T2100Z/
/O.NEW.KMKX.GL.W.0010.090509T1225Z-090509T1600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
725 AM CDT SAT MAY 9 2009

...GALE WARNING IN EFFECT UNTIL 11 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT UNTIL 11 AM CDT THIS MORNING.
THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

NORTHWEST GALES TO 35 KNOTS ARE EXPECTED THIS MORNING BEFORE
RAPIDLY DIMINISHING DURING THE LATE MORNING AND AFTERNOON. WAVES
WILL BUILD TO 3 TO 7 FEET BEFORE SUBSIDING THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
MBK
2 follow-up statements
364 
WHUS73 KMKX 091429
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
929 AM CDT SAT MAY 9 2009

...CONTINUED HIGH WINDS AND WAVES THROUGH THIS MORNING...

.LOW PRESSURE OVER MICHIGAN THIS MORNING WILL MOVE RAPIDLY
EASTWARD INTO THE EASTERN GREAT LAKES LATER TODAY. BLUSTERY
NORTHWEST GALES BEHIND THIS LOW WILL CONTINUE TO GUST TO 35 KNOTS
AT TIMES THIS MORNING.

THESE WINDS WILL CAUSE WAVES OF 3 TO 7 FEET. HOWEVER...THE
HAZARDOUS CONDITIONS WILL ONLY LAST A SHORT PERIOD OF TIME AS
WINDS AND WAVES WILL RAPIDLY SUBSIDE THIS AFTERNOON.

LMZ643>646-091600-
/O.CON.KMKX.GL.W.0010.000000T0000Z-090509T1600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
929 AM CDT SAT MAY 9 2009

...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM CDT THIS MORNING...

A GALE WARNING REMAINS IN EFFECT UNTIL 11 AM CDT THIS MORNING. 

NORTHWEST GALES TO 35 KNOTS ARE EXPECTED THIS MORNING BEFORE
RAPIDLY DIMINISHING DURING THE LATE MORNING AND AFTERNOON. WAVES
OF 3 TO 7 FEET WILL SUBSIDE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
DDV
857 
WHUS73 KMKX 091607
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1107 AM CDT SAT MAY 9 2009

...DECREASING WINDS AND WAVES THROUGH THE AFTERNOON...

.WINDS AND WAVES SHOULD CONTINUE TO DECREASE LATE THIS MORNING
AND THROUGH THE AFTERNOON AS LOW PRESSURE OVER THE EASTERN GREAT
LAKES QUICKLY HEADS EAST. WINDS HAVE COME DOWN BELOW GALE
THRESHOLDS...SO THE GALE WARNING IS BEING ALLOWED TO EXPIRE. WHILE
WINDS WILL CONTINUE TO DECREASE...SMALL CRAFT CONDITIONS ARE STILL
POSSIBLE THROUGH THE AFTERNOON. THEREFORE A SMALL CRAFT ADVISORY
HAS BEEN ISSUED. WINDS AND WAVES WILL LIKELY EASE BELOW SMALL
CRAFT CRITERIA BY THIS EVENING.

LMZ643>646-092100-
/O.EXP.KMKX.GL.W.0010.000000T0000Z-090509T1600Z/
/O.NEW.KMKX.SC.Y.0040.090509T1607Z-090509T2100Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1107 AM CDT SAT MAY 9 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...
...GALE WARNING WILL EXPIRE AT 11 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON. THE GALE WARNING WILL EXPIRE AT 11 AM CDT THIS
MORNING. 

NORTH TO NORTHWEST WINDS OF 15 TO 25 KNOTS ARE EXPECTED THIS
LATE THIS MORNING BEFORE DIMINISHING THROUGH THE AFTERNOON.
ADDITIONALLY...WAVES OF 3 TO 6 FEET WILL SUBSIDE THROUGH THE
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
AND/OR WAVES OF AT LEAST 3 TO 5 FEET ARE EXPECTED TO PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
DDV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at May 9, 3:35 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 9, 3:35 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 AM CDT SAT MAY 9 2009

FORECAST FOCUS ON RAIN AND BRISK WINDS TODAY...QUIET STRETCH INTO
EARLY NEXT WEEK.

LATEST WATER VAPOR IMAGERY AND RUC ANALYSIS INDICATED A POTENT
SHORTWAVE TROUGH AND VORTICITY MAXIMUM CENTERED OVER SOUTHERN
WISCONSIN. ANOTHER SHORTWAVE TROUGH WAS LOCATED TO THE NORTHWEST
OVER FAR NORTHERN NORTH DAKOTA.

AT THE SURFACE...DEEPENING SURFACE LOW WAS CENTERED NEARLY UNDER
THE CENTER OF THE SHORTWAVE TROUGH...OVER SOUTHERN JEFFERSON
COUNTY. A LARGE AREA OF RAIN SHOWERS AND ISOLATED THUNDERSTORMS
WERE FOUND ROTATING AROUND THESE FEATURES.

.TODAY...LOCAL HIGH RESOLUTION MODELS SHOW THE RAIN PIVOTING
AROUND THE DEEPENING SURFACE LOW AS IT MOVES EAST INTO LOWER
MICHIGAN THIS MORNING. ON THIS TRACK...THE RAIN SHOULD AFFECT THE
NORTHERN COUNTIES THE MOST THIS MORNING...BEFORE TAPERING OFF TO
SCATTERED SHOWERS LATER THIS MORNING. THE SOUTHERN COUNTIES SHOULD
SEE MORE BREAKS BETWEEN THE SHOWERS THIS MORNING. THE RAIN SHOULD
MOVE OUT OF THE AREA BY THE EARLY AFTERNOON...SO REMOVED ALL POPS
THIS AFTERNOON.

OTHER ISSUE MAINLY THIS MORNING ARE THE BRISK WINDS. DEEPENING
SURFACE LOW CREATING A TIGHT PRESSURE GRADIENT ACROSS THE
AREA...ALLOWING WINDS TO BECOME GUSTY. AS THE LOW MOVES INTO LOWER
MICHIGAN THIS MORNING...WINDS WILL BECOME NORTHWEST AND REMAIN
GUSTY. COULD SEE GUSTS TO 35 KNOTS AT TIMES THIS MORNING...AS
THESE WINDS ARE MIXING DOWN FROM ONLY ABOUT 1000 FEET ABOVE THE
SURFACE PER AREA FORECAST SOUNDINGS.

AS THE LOW MOVES FURTHER EAST THIS AFTERNOON...THE PRESSURE
GRADIENT WILL WEAKEN...AND ALLOW FOR THE NORTHWEST WINDS TO
GRADUALLY SUBSIDE. COLD AIR ADVECTION IN THE WAKE OF THE LOW WILL
HELP MIX OUT SOME OF THE CLOUDS THIS AFTERNOON...AND WILL BRING
MUCH COOLER TEMPERATURES TO THE AREA. EXPECT HIGHS TO BE ONLY IN
THE 50S TODAY.

.TONIGHT THROUGH TUESDAY...NORTHWEST UPPER LEVEL FLOW WILL TAKE
OVER THE REGION DURING THIS TIME. HIGH PRESSURE WILL MOVE
SOUTHEAST ACROSS THE REGION AS WELL...WHICH WILL BRING QUIET
WEATHER TO SOUTHERN WISCONSIN. NORTH DAKOTA SHORTWAVE/VORTICITY
MAXIMUM WILL MOVE SOUTHEAST ACROSS THE AREA MAINLY SUNDAY MORNING
AND EARLY SUNDAY AFTERNOON...WITH ANOTHER WEAKER VORTICITY MAXIMUM
LATER ON MONDAY.

FORECAST SOUNDINGS OVERESTIMATING THE DEW POINTS BOTH DAYS...WHICH
WILL RESULT IN LESS INSTABILITY THAN THE MODELS ARE SHOWING.
THUS...WILL KEEP SUNDAY AND MONDAY DRY FOR NOW. LIGHT WINDS AND
CLEAR SKIES SUNDAY NIGHT WILL BRING LOWS INTO THE MID 30S TO LOW
LYING AREAS AND THE FAR NORTHERN COUNTIES. SO...KEPT THE PATCHY
FROST WORDING IN THESE AREA. A GRADUAL WARMING TREND IS EXPECTED
BY EARLY NEXT WEEK...AS THE HIGH MOVES SOUTHEAST AND BRINGS SOUTH
WINDS INTO THE AREA.

.TUESDAY NIGHT THROUGH FRIDAY...GFS AND ECMWF STILL IN FAIR
AGREEMENT WITH MOVING A STRONG COLD FRONT THROUGH THE REGION ON
WEDNESDAY. WARM ADVECTION TUESDAY NIGHT WITH SOME ELEVATED
INSTABILITY WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS.

CHANCES CONTINUE WEDNESDAY INTO WEDNESDAY NIGHT...AS THE FRONT
MOVES THROUGH THE REGION. FORECAST SOUNDINGS DO NOT SHOW MUCH
SURFACE BASED INSTABILITY BEFORE AND DURING THE FRONTAL PASSAGE.
DEEP LAYER WIND SHEAR IS QUITE STRONG. IF MORE INSTABILITY CAN BE
REALIZED...STRONG STORMS ARE POSSIBLE. MILDER TEMPERATURES SHOULD
BE FOUND WITH THE WARM AIR ADVECTION PATTERN AHEAD OF THE FRONT.

MORE UNCERTAINTY EXISTS FOR THURSDAY AND FRIDAY...SO WILL LEAVE
THESE PERIODS AS IS FOR NOW.

&&

.AVIATION...SCATTERED IFR AND LOWER CIGS/VSBYS EARLY THIS MORNING
SHOULD GRADUALLY INCREASE TO MVFR AND VFR AS DRIER AIR WORKS IN
FROM THE NORTHWEST LATER TODAY. HOWEVER MID LEVEL CLOUDS LIKELY TO
STICK AROUND WITH WEAK FORCING TONIGHT. VARIABLE WINDS RAPIDLY
INCREASING TO 15 TO 30 KNOTS WITH GUSTS TO 35 KTS FOR A TIME THIS
MORNING.

&&

.MARINE...COMPLEX SITUATION TO RESOLVE OVER THE NEARSHORE WATERS
THIS MORNING. DEEPENING LOW PRESSURE WILL MOVE RAPIDLY EASTWARD
OVER LAKE MICHIGAN THIS MORNING WITH RAPIDLY TIGHTENING PRESSURE
GRADIENT OVER NEARSHORE WATERS. WEST WINDS SOUTH OF NORTH POINT
LIGHT WILL TURN TO THE NORTH AS THE LOW MOVES TO THE EAST. GUSTS
WL LIKELY REACH GALE WARNING LEVELS FOR AN HOUR OR TWO BUT NOT
THINKING STRONG GUSTS WILL LAST LONG ENOUGH TO WARRANT UPGRADING
TO GALE WARNING AT THIS POINT...BUT WILL BE WATCHING CLOSELY.
WINDS WILL RAPIDLY SUBSIDE LATE THIS MORNING AND AFTERNOON SO WL
TRIM SMALL CRAFT ADVISORY EXPIRATION TO 21Z.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR
     LMZ643>646.

&&

SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...11/MBK
Hazardous weather outlook, May 9, 7:14 AM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
714 AM CDT SAT MAY 9 2009

WIZ046-047-051-052-056>060-062>072-101215-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
714 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING HEAVY RAINFALL OF 1 TO 2 INCHES IN SOME LOCATIONS
NORTH OF A LINE FROM MADISON TO MILWAUKEE INCLUDING THE BEAVER
DAM...DEFOREST AND COLUMBUS AREAS WILL TAPER OFF QUICKLY. THE
HEAVY RAINFALL WILL RESULT IN PONDING OF WATER ON ROADWAYS.

A PERIOD OF STRONG NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO
35 MPH IS EXPECTED THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PATCHY FROST IS POSSIBLE IN LOW LYING AREAS LATE SUNDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT RAINFALL REPORTS ARE
APPRECIATED.

LMZ643>646-101215-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
714 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR WINDS TO 35 KNOTS UNTIL LATE THIS
MORNING. A PERIOD OF SMALL CRAFT ADVISORY CONDITIONS IS LIKELY
DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Local storm report, May 9, 6:01 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
601 AM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     NON-TSTM WND GST KENOSHA                 42.58N 87.82W
05/09/2009  M45 MPH          KENOSHA            WI   ASOS

            KENW PEAK WIND 39KTS

&&

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:37 AM CDTRiver Flood WarningMKXJefferson, Rock11 hr
May 9, 11:07 AM CDTSmall Craft AdvisoryMKX4 hr

Nearby

Gale Warnings in Wisconsin, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.